I just got in from my 5 month post op visit and it was a little interesting. I have been suffering full blown sciatica for over the last two weeks from my thigh to my toes. My surgeon put me on a round of steroids - medrol pack and he is hoping that things will calm back down.
He feels that things are going well overall. The fact that my sciatica had calmed down and was only in my foot prior to this flare up was postive in his opinion. He believes my leg pain is getting better and it is simply taking its sweet time healing because it was inflamed for 3 years. He feels that since the upper part of my leg has not been hurting everyday until this past two week flare up that it is healing. Apparently, the sciatica nerve heals in two ways. You either start feeling relief in the upper leg or the foot first and then it slowly disappears completely. He feels that it could be a year or more before the sciatica is gone if it completely heals.
He has put me on steroids, percocets, soma and raflen (anti-inflammatory).
As far as my new herninated disc, he has no clue where that will take us in the future. We have to just take it one day at a time and pray that further surgery is not required.
I don't know what I think. I feel like I really did not get any answers except that I need to give it more time.
Well I am off to lay down-feeling very rough but I wanted to pass on what's up. Hope you have a great weekend!!
Are the steroids suppose to help with pain or the healing of the sciatic nerve? Can you take these steroids for a very long period of time? I hope they work out for you. Hope you have a good pain free weekend.
Steroids are extremely powerful anti-inflammatories. I have taken Medrol Dose packs before for sciatica and neurogenic claudication from stenosis. My dose pack was a 6 day regimen where I took a high dose the first day, a little lower the next, and so on over 6 days til it was gone. For myself, it helped my sciatica and arthritis pain greatly the first 2 days...but then my arthritis pain came back and so did my sciatica. It never helped at all for my stenosis (that was b/c the stenosis was just too advanced and too much bony buildup). Unless one really needs to rely on steroids to live normally (some people have severe allergies they need it for, or autoimmune diseases where they are on it for long periods of time, or asthma, etc...), it is not good to be on steroids for too long. There are many, many long term side effects which are bad for the body...even this is like a miracle drug. I had also taken Oral Prednisone in the past for severe lupus flares..the longest being tapering over 8 months.
One can get osteonecrosis, high blood pressure, it can raise your blood sugar (so one has to be extremely careful taking it if you have diabetes). It lowers your immune system so it causes you to catch more colds, infections, bacterias, viruses, etc.. Weight gain, moon face, it can cause mood disorders, liver damage. The list goes on. But it is also somewhat dose dependant. The lower dose you take long term, the less likely some of these things can happen. It's a catch-22 drug....it can literally be a miracle for many people but yet can cause so much havoc in the long term.
What dose are you taking and for how long? Whatever you do, never never ever just stop taking it on your own. If you will be taking more that a short course (like a 6-day pack), you have to taper off the med slowly over time. This is because after a couple weeks of taking the steroid (which is actually called a glucocorticoid, which mimics a naturally made hormone in your body), the pills take over and the body will stop producing the hormone naturally. So if you suddenly stop taking it, you can develop a life threatening condition called Adrenal Crisis. Please make sure to ask your doctor, even better yet your Pharmacist if you have any questions about this drug.
Thank you Baybreeze for all that information. He put me on a medrol 6 day pack and told me to call and let him know how I was doing and that he might have to do a second round. He also gave me an injection of steroids yesterday.
Suprisingly, he did not take any x-rays. I was so very disappointed.
I was suprised that he started me on the anti-inflammatories. He said that I should be far enough along in the fusion process that it will not interfer. What do you guys think??
You're welcome. Okay so the 6 day dose pack isnt long enough to really systemic body effects, it's generally safe. One can have systemic effects after stopping IF you have an autoimmune disease such as lupus, ra, etc. It can cause you to have a flare, that's what happened to me. Although my flare only lasted 2-3 weeks b/c I'm also on another maintenence lupus drug. You should be okay in general with that dose pack. Unless you have any side effect, but even so, it wouldnt last that long with a short course. It's iffy, though as to if or for how long it might help your pain. But I do hope it gives you some relief!
I am praying that it will help the upper sciatica nerve pain in my leg settle back down. At this point, I would love to just have the foot pain. LOL
When I had the foot pain only, I complained but suddenly that looks alot brighter now that I have it shooting down the entire leg into the foot. Maybe it is GOD's way of showing me that I do not have it that bad afterall.
So sorry to hear you are having so much pain yet. It's frustrating when we go to a professional for answers and walk out not knowing much more than when we walked in. I believe the one thing we have to learn with back pain is patience and that can't be found in a bottle, darn. I will keep you in my thoughts and prayers. You are a great value to this board and have helped so many comrades with your support. Here's back you to ya!